WHAT YOU SHOULD KNOW:
Ascites is excess fluid in the lower abdomen. The fluid causes swelling in the abdomen.
- Diuretics: This medicine helps decrease the fluid in your abdomen. You may urinate more often when you take diuretics. You will lose weight as the fluid decreases.
- Take your medicine as directed. Call your healthcare provider if you think your medicine is not helping or if you have side effects. Tell him if you are allergic to any medicine. Keep a list of the medicines, vitamins, and herbs you take. Include the amounts, and when and why you take them. Bring the list or the pill bottles to follow-up visits. Carry your medicine list with you in case of an emergency.
Follow up with your primary healthcare provider or gastroenterologist as directed:
Your primary healthcare provider will want to see you again in 1 to 2 weeks to measure your weight and electrolyte (body chemical) levels. He will check how your body has responded to treatment. Write down your questions so you remember to ask them during your visits.
- Do not drink alcohol: Alcohol worsens the damage to your liver. Your ascites may improve or even go away after you stop drinking. You must also avoid medicines that contain alcohol. Ask your primary healthcare provider for information if you need help to stop drinking.
- Follow your low-sodium diet: A dietitian can help you create a low-sodium diet. He may suggest lemon juice or herbs to flavor your food. Avoid salted butter or margarine, milk, cheese, and canned or frozen foods that are not made for low-salt diets. Ask your primary healthcare provider or dietitian before you use salt substitutes.
- Write down your daily weight: Your primary healthcare provider will need you to track your weight at home to see if the diet changes and medicines are working. Weigh yourself each day. Ask how much weight you should be losing. He will want to know if you are losing too much or too little weight.
- Ask about NSAIDs: NSAIDs are over-the-counter pain and fever medicines. You may not urinate enough to take NSAIDs safely. Ask your primary healthcare provider if NSAIDs are safe for you. Follow directions carefully. These medicines can cause stomach bleeding or kidney problems if they are not taken correctly.
- Limit activity as directed: Too much physical activity may make your ascites worse. Ask your primary healthcare provider if you have any limits to your normal daily activities. Rarely, bedrest is needed if other health problems develop with ascites.
For more information:
- American College of Gastroenterology
6400 Goldsboro Rd., Ste 450
Bethesda , MD 20817
Phone: 1- 301 - 263-9000
Web Address: http://www.gi.org
Contact your primary healthcare provider or specialist if:
- You are losing more or less weight than expected.
- You are urinating less than usual.
- You feel dizzy or lightheaded.
- You develop tiredness, dry mouth, nausea, or vomiting.
- You have muscle cramps or twitches.
- You have questions or concerns about your condition or care.
Return to the emergency department if:
- You have a fever.
- You feel pain in your abdomen.
- You have trouble breathing.
- You feel confused, faint, or lose consciousness.
- You vomit blood or see blood in your bowel movement.
© 2014 Truven Health Analytics Inc. Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or Truven Health Analytics.
The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.